Alert archive / Iowa / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 271, NWS Des Moines, IA

August 31, 2018Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 31, 2018, 3:48 AM CDT for Taylor County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2018, 3:48 AM CDT (08:48 UTC)
Expired
Aug 31, 2018, 4:30 AM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Taylor County, IA

The radar

The Omaha radar (KOAX), 147 km from the middle of the area, began a volume at 08:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 4:15 AM CDTHAIL 1Bedford, IAHEAVY RAIN ALSO FELL. 1.2 INCHES OF RAIN FROM THE THUNDERSTORM FELL IN 30 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1460 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1263 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

536 
WUUS53 KDMX 310848
SVRDMX
IAC173-310930-
/O.NEW.KDMX.SV.W.0271.180831T0848Z-180831T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
348 AM CDT FRI AUG 31 2018

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Taylor County in southwestern Iowa...

* Until 430 AM CDT.

* At 348 AM CDT, a severe thunderstorm was located near Braddyville,
  or 11 miles west of Bedford, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bedford, New Market and Bedford Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4057 9491 4073 9491 4073 9493 4079 9493
      4082 9484 4063 9461 4057 9461
TIME...MOT...LOC 0848Z 247DEG 19KT 4062 9494 

HAIL...1.00IN
WIND...60MPH
 
$$

Beerends
3 follow-up statements
200 
WWUS53 KDMX 310909
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
409 AM CDT FRI AUG 31 2018

IAC173-310930-
/O.CON.KDMX.SV.W.0271.000000T0000Z-180831T0930Z/
Taylor IA-
409 AM CDT FRI AUG 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHWESTERN TAYLOR COUNTY...

At 409 AM CDT, a severe thunderstorm was located near Bedford, moving
east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bedford and Bedford Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4057 9491 4069 9491 4079 9480 4063 9461
      4057 9461
TIME...MOT...LOC 0909Z 250DEG 18KT 4066 9481 

HAIL...1.00IN
WIND...60MPH
 
$$

Beerends
641 
WWUS53 KDMX 310910 CCA
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
410 AM CDT FRI AUG 31 2018

IAC173-310930-
/O.COR.KDMX.SV.W.0271.000000T0000Z-180831T0930Z/
Taylor IA-
410 AM CDT FRI AUG 31 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHWESTERN TAYLOR COUNTY...

At 410 AM CDT, a severe thunderstorm was located near Bedford, moving
east at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Bedford and Bedford Municipal Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4057 9491 4069 9491 4079 9480 4063 9461
      4057 9461
TIME...MOT...LOC 0909Z 250DEG 18KT 4066 9481 

HAIL...1.75IN
WIND...60MPH
 
$$

Beerends
193 
WWUS53 KDMX 310930
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
430 AM CDT FRI AUG 31 2018

IAC173-310940-
/O.EXP.KDMX.SV.W.0271.000000T0000Z-180831T0930Z/
Taylor IA-
430 AM CDT FRI AUG 31 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TAYLOR COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
central and eastern portions of Taylor County through 5:15 AM CDT. 

LAT...LON 4057 9491 4069 9491 4079 9480 4063 9461
      4057 9461
TIME...MOT...LOC 0930Z 250DEG 18KT 4069 9469 

$$

Beerends

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 11:58 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 30, 11:58 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1158 PM CDT Thu Aug 30 2018

...Updated Aviation Discussion...

.SHORT TERM.../Tonight through Friday/
Issued at 329 PM CDT Thu Aug 30 2018

Clouds have spread across most of the area today, helping hold
down temperatures in modest southeasterly surface flow. However,
warm air advection has set in aloft and surface dewpoints have
begun to creep upward, a harbinger of things to come as we enter
what appears to be a May or June-like weather pattern heading into
September.

A modest shortwave impulse is moving eastward across the High
Plains currently within modest zonal flow aloft. The broad forcing
ahead of this impulse will reach our forecast area later tonight,
coincident with the development of a nocturnal low-level jet. This
will be sufficient to generate at least scattered thunderstorms,
however confidence in location and intensity of precipitation is
relatively low. Earlier high-resolution model output last
night/this morning indicated two regions of primary convective
development, one over southern Minnesota and northern Iowa and the
other over southwest Iowa into northern Missouri, however, more
recent solutions have indicated somewhat more widespread
convection across much of our forecast area, including central
Iowa. Instability and shear parameters are supportive of a non-
zero severe weather threat, probably in the form of marginal hail,
which is outlined well by SPC products. Locally heavy rain may
also be possible, but, unlike subsequent nights, the storms should
be scattered and progressive enough to mitigate this threat for
the most part.

It is expected that any lingering overnight storms will clear the
area and/or dissipate quickly after sunrise Friday morning.
Southerly flow will increase by late morning and through the rest
of the day, aiding more robust warm air and especially moisture
advection up across Iowa. A synoptic frontal boundary will remain
nearly stationary from around central Nebraska up to western
Minnesota during the day, well northwest of our area. Some
guidance suggests isolated/scattered thunderstorm development on
Friday afternoon, especially the NAM which is uniquely aggressive
in this regard, but forecast soundings indicate a fairly stout cap
for much of the day, which will be dependent on the extent of
morning convection. For now have deferred to the broader consensus
and opted to maintain 20-40 POPs during the afternoon, reserving
higher chances for Friday night and onward. It should be noted
that if strong updrafts can develop on Friday afternoon, the
environment would certainly be supportive of a severe weather
threat.

.LONG TERM.../Friday night through Thursday/
Issued at 329 PM CDT Thu Aug 30 2018

The long term forecast is very wet, with a prolonged period of
unseasonably high dewpoints and instability and multiple rounds of
thunderstorms, several with the potential for heavy rainfall. This
is primarily the result of a 500 mb blocking pattern with a ridge
entrenched over the eastern seaboard and a broad trough stuck over
the Rockies. This will produce persistent west southwesterly flow
over Iowa. With a synoptic boundary waffling around near/northwest
of our forecast area and no change in airmass, it will be a wet,
muggy week for most of Iowa. Thunderstorms will be generated
periodically by multiple mechanisms including shortwave impulses
aloft, diurnal heating, and repeated development of the nocturnal
low-level jet. Confidence in details of timing/location/magnitude
decreases with each successive round of convection, as each round
will be altered by the one before it.

On Friday evening thunderstorms are likely to develop near the
synoptic boundary, probably northwest of our area up toward
Siouxland. Brisk mid-level flow will then steer these storms
eastward toward northern and central Iowa. Given the expected
strong instability and developing LLJ, upscale growth into a more
linear system with an attendant strong wind threat is very
possible. While much of the prognostic guidance indicates such a
convective complex would move east or even east northeast, given
the orientation of the moisture/instability pool it appears more
likely that the storms would propagate/develop more southeastward
toward central and eastern Iowa. This has resulted in a large
slight risk area outlined by SPC. However, there is uncertainty
regarding the location of various boundaries due to Friday morning
convection, and the degree of instability in the evening depending
on if the NAM is correct in its depiction of earlier afternoon
convection as discussed in the short term discussion above. In any
event, as the LLJ becomes active after dark Friday night, any
ongoing storms should be fairly persistent and this will lead to a
risk of locally heavy rainfall, especially given the unseasonably
high precipitable water values in place. By tomorrow, when we
should have a better handle on Friday night convective details due
to the Friday morning convection having already occurred, we may
need to ramp up wording of flash flood potential for Friday night
and/or Saturday night. However, the threat is too conditional to
do so at this time.

Each of the days from Saturday through at least Monday, and likely
well beyond, will see repeated chances for thunderstorms as there
is very little change in the weather pattern. The 500 mb steering
flow will remain essentially unchanged, surface dewpoints will
remain in the lower 70s, the synoptic boundary will remain nearby,
and the nocturnal LLJ will continue to be active. Storms will be
most likely around the evening and again overnight each day. While
the severe weather threat should generally decrease with time, due
to repeated convective overturning and resulting effects on
instability, the threat of flooding/flash flooding should
gradually ramp up with each round of storms. This will lead to a
very active holiday weekend and beyond, and we will likely be
using increased messaging to highlight these threats for many
days, well into next week. No significant change in the weather
pattern is foreseen through at least the next seven days.

&&

.AVIATION.../For the 06Z TAFS through 06Z Friday night/
Issued at 1159 PM CDT Thu Aug 30 2018

Latest hires models have pulled back the timing of convection
until past 10z Friday. Looks to be mainly along I-35 and then push
east, so diminished the amount of time for thunder mentioned at
FOD. Higher confidence storms will impact DSM, MCW, and ALO during
the morning hours. A break is likely late in the morning Friday
before redevelopment seems reasonable during peak heating over the
south. After 18z Friday, low confidence with timing and duration
of convection in the afternoon and slightly higher confidence
with storms developing with the LLJ during the evening hours
Friday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Podrazik
Hazardous weather outlook, Aug 31, 3:16 AM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
316 AM CDT Fri Aug 31 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
316 AM CDT Fri Aug 31 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to possibly severe storms will be possible at times through
the day, with chances increasing this evening into the late night
hours. Large hail and damaging wind are the main threats along
with locally heavy rainfall. A tornado chance cannot be ruled out
later today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic storm chances continue Saturday through Thursday. There
is a chance for strong to possibly severe storms Friday through
Sunday night. Large hail and damaging winds will be the main
threats. Localized heavy rainfall will be possible with all of the
storm chances. River flooding and flash flood threats could
increase into next week with several rounds of possibly heavy
rainfall expected through the weekend into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight, and possibly
into the weekend at times.

MJB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 4:25 AM CDTSevere Thunderstorm WarningDMXTaylor50 min
Aug 31, 4:37 AM CDTSpecial Weather StatementDMXGuthrie23 min
Aug 31, 4:55 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison39 min
Aug 31, 6:26 AM CDTSpecial Weather StatementDMXMarshall19 min
Aug 31, 6:42 AM CDTSpecial Weather StatementDMXGrundy33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.